Advise for a new Coumadin patient?
- 6 Mar 2011 by mmbrice
- 3 May 2013
- coumadin, deep vein thrombosis (dvt), deep vein thrombosis - first event
I am 29 years old and I was just dianosed with my first DVT... apparently it has been there for months now, following a tramatic injury to my foot where I broke the 5th metatarsal. I just started Lovenox injections for the next 5 days and Coumadin treatment for at least the next 6 months. I am traumatized right now about all the side effects/interactions with this med... is there any advise you can give me about the road that lies ahead???
Concerned in New Mexico
Hi! I am 28 and was diagnosed with a DVT last month in my leg. I did Lovenox injections in the hospital, while also on coumadin and then was sent home on just Coumadin. I go to more doctors appointments weekly then I knew possible for someone our age. I will tell you to make sure you are aware of everything you feel and tell your doctor everything. Luckily I told him I was feeling "slightly" out of breath when I talk for too long or go upstairs (prior to this I was extremely active and athletic) and once I told him this he sent me for a CAT scan of my chest and it turns out a piece of my clot had broken off and gone to my lung resulting in a pulmonary embolism. As a result I was back in the hospital on heparin and I will continue on Coumadin now possibly for the rest of my life. So my advice is ask every question, make sure you report everything you feel and be happy that its only 6 months. As life changing as it is (I totally relate it flips your world around hearing this) it can be worse, but each week you will feel better.
Read up on Coumadin. One of the main things is to watch your diet. Become familiar with foods high in Vitamin K (leafy green veggies and dark green veggies are some) You will need to be sure to eat Vitamin K containing foods in regular amounts. Vitamin K is an "antidote" to Coumadin. Eating a consistent amount of these foods allows the Dr to regulate the dose of your medicine. You also have to avoid a lot of OTC drugs. Taking acetaminophen can shoot your INR off the charts causing your blood to be too "thin", so can certain Vitamins like E, antibiotics are notorious for elevating your INR. INR is the factor your blood test shows to see how the coumadin is working. Your Dr wants to keep the INR in a certain range. Dont be surprised in the beginning if your blood INRs are all over the place-it sometimes takes a bit to beome regulated.
The more you know about Coumadin ahead of time the better prepared you will be. Also know signs and symptoms of bleeding-large unexplained bruises (if you bump yourself while taking Coumadin you will bruise, if large bruises start showing up and you know you have not bumped the area take note and call your Dr), bloody or tarry looking stools, nosebleeds, bleeding gums. These kinds of things you need to report to your Dr and he will likely order another blood test to check your INR and make adjustments to your medicine. Coumadin just takes some getting adjusted to but you can lead a productive life. You do need to be aware of a few things but it is not all that bad and hopefully you will not need to be on it long term.
Since you started on Lovenox in the hospital you may want to discuss with your doctor or go see a hematologist about going back on the Lovenox or switching to Arixtra if you are having issues stabilizing on Coumadin. There are fewer side effects and you do not have to watch what you eat and you do not have to go for testing all the time. Make sure that you get a Doppler before the doctor discontinues your Coumadin to ensure that the clot is gone. Some doctors are just discontinuing without the testing and in a fair amount of cases the clot is still there.
I am on warfarin (coumadin) for the rest of my life due to AFIB. I was scared and felt all alone until I found this site and others. I keep a diary of what I eat. Vit K is in most everything. But greens, etc. are very high. I do not eat this. Don't eat margarine and mayonnaise and some salad dressing made with canola or soybean oil. I use Butter. Look up Dr. Gourmet's diet on Coumadin. There is a lot of sites to check out. I take a multi vit and mineral every day that doesn't have vit K. I was shedding some of my hair. Dr. put me on 1000mg of Biotin. Said it would take 6 mos. to see result. I work everyday. I am doing very good. GOOD LUCK!
I too had foot surgery in 2009... heavy traveling in 2010..but the DVT didn't surface completely until 2011. As far as the side effects, it depends on the person. I was taking 12.5mg of warfarin with no side effects..however, 2 yrs later and my clot hasn't dissolved. I now have a IVC filter for protection. If you remain positive... listen to your body..if you're able to be active, I'd certainly recommend that you do..it has helped me in more ways than I can imagine along with wearing my compression stockings daily.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 Nov 2009 • 2 answers
Posted 12 Mar 2012 • 1 answer
Posted 28 Jun 2012 • 4 answers
Posted 28 Dec 2012 • 16 answers
Posted 3 Nov 2015 • 1 answer